Wildfire, Lyon
- When
- November 12, 4:00 PM CST to November 13, 6:00 AM CST
- Where
- Lyon forecast zone
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.019, -88.083 (the zone’s center; the record gives no point)
A large brush fire consumed 234 acres in the Lyon County portion of the Land Between The Lakes National Recreation Area. The fire was just off the east side of Kentucky Highway 453, known as The Trace.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large brush fire consumed 234 acres in the Lyon County portion of the Land Between The Lakes National Recreation Area. The fire was just off the east side of Kentucky Highway 453, known as The Trace. Conditions were ripe for such a fire due to the summer and fall drought. Very low relative humidity on consecutive afternoons dried fine fuels such as leaves and grass. Green vegetation that normally slows the rate of fire spread in the summer was dormant due to killing frosts in October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 12, 2:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 226 PM CST FRI NOV 12 2010 .SHORT TERM /TONIGHT THROUGH SUNDAY/... SOME MINOR TIMING DIFFERENCES EXIST REGARDING THE BAND OF SHOWERS ASSOCIATED WITH A COLD FRONT SATURDAY. OTHERWISE...MODEL AGREEMENT IS VERY GOOD THROUGH SUNDAY. A SURFACE LOW WILL MOVE NORTH/NORTHEAST ACROSS WESTERN MISSOURI TONIGHT...REACHING EASTERN IOWA BY 12Z. THE TRAILING COLD FRONT WILL SWEEP EAST ACROSS SOUTHEAST MISSOURI SATURDAY MORNING...THEN ACROSS MUCH OF THE LOWER OHIO VALLEY IN THE AFTERNOON. MODELS ARE IN GOOD AGREEMENT WITH THEIR DEPICTION OF A BAND OF RAINFALL TUCKED CLOSE TO THE FRONTAL BOUNDARY. A NARROW RIBBON OF STRONG MID LEVEL FORCING IS FORECAST TO ACCOMPANY THE FRONT. DECENT LOW LEVEL INFLOW UP TO 30 KNOTS AND PRECIPITABLE WATER VALUES OVER AN INCH ARGUE FOR A SOLID BAND OF RAINFALL ALONG THE FRONT. THE DURATION MAY ONLY BE A FEW HOURS GIVEN THE NARROW AXIS OF THE MODEL QPF. MOS POPS ARE IN THE LIKELY CATEGORY...AND THEY LOOK REASONABLE. SOME SHOWERS WILL LINGER IN WESTERN KY/SW INDIANA SATURDAY EVENING. HIGH PRESSURE WILL BUILD EAST FROM THE SOUTHERN PLAINS TO THE LOWER MISSISSIPPI VALLEY ON SUNDAY...AS THE SURFACE LOW LIFTS NORTH TO THE CANADIAN BORDER. THIS WILL RESULT IN A COOLER AND DRIER WESTERLY FLOW. EVEN WITH PLENTY OF SUN...HIGHS SUNDAY WILL BE NEAR OR SLIGHTLY BELOW NORMAL. FOR TEMPS...FORECAST LOWS WILL BE A LITTLE BELOW MOS IN THE EAST DUE TO CLEAR SKY AND LIGHT WINDS TONIGHT. OTHERWISE...MOS GUIDANCE APPEARS REASONABLE THROUGH SUNDAY. .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... WITH A SURFACE BOUNDARY WELL SOUTH OF THE AREA...STRONG SOUTHWEST FLOW ALOFT...AND MULTIPLE IMPULSES IN THAT FLOW...THERE IS CERTAINLY SOME POTENTIAL FOR MOISTURE TO BE DRAWN NORTH/NORTHWEST TOWARD THE QUAD STATE SUNDAY NIGHT THROUGH TUESDAY. THE 00Z ECMWF DOES GENERATE SOME LIGHT QPF INTO THE PENNYRILE REGION OF WEST KENTUCKY MONDAY...BUT OTHERWISE IT IS DRY...AND THE 12Z GFS IS DRY THROUGHOUT THE PERIOD. WITH ALL THIS IN MIND WILL KEEP THE SMALL POPS IN THE SOUTHEAST/EAST FOR MONDAY...AND KEEP THE REST OF THE AREA/PERIOD DRY. WOULD NOT BE AT ALL SURPRISED IF THE MODELS REVERT BACK TO A WETTER SOLUTION FOR THE QUAD STATE...BUT FOR NOW CANNOT IGNORE THE MODEL CONSENSUS. THE 00Z ECMWF HAS TRENDED MUCH STRONGER WITH AN UPPER LEVEL STORM SYSTEM MOVING EAST ACROSS THE NORTHERN PLAINS TOWARD THE GREAT LAKES WEDNESDAY INTO THURSDAY. A WEAK FRONT HAS BEEN CONSISTENTLY FORECAST TO MOVE THROUGH THE AREA SOMETIME WEDNESDAY OR WEDNESDAY NIGHT...BUT IT WAS EXPECTED TO BE DRY. THE ECMWF NOW HAS AROUND A TENTH OF AN INCH QPF WITH IT IN THE EVANSVILLE TRI STATE AREA WEDNESDAY EVENING. THE GFS RUNS HAVE TRENDED A BIT STRONGER WITH THIS SYSTEM...BUT NOT NEARLY AS MUCH AS THE ECMWF. FEEL THAT THE ECMWF IS TOO STRONG...AND THAT THE GOOD DYNAMICS WITH THE SYSTEM WILL REMAIN WELL NORTH OF THE AREA. THE GULF IS EFFECTIVELY CUT OFF BY SURFACE HIGH PRESSURE...SO THERE WILL BE NO LOW-LEVEL MOISTURE FEEDING INTO THE SYSTEM. WILL THEREFORE KEEP THE FORECAST DRY WITH THE FRONT. AS FOR TEMPERATURES...TRENDED UPWARD A BIT FOR HIGHS MONDAY AND TUESDAY...WITH LITTLE/NO RAIN AND LESS CLOUD COVER EXPECTED. CLEAR SKIES AND STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL ALLOW TEMPERATURES TO REACH INTO AT LEAST THE LOWER 60S THROUGHOUT THE AREA WEDNESDAY. THE FRONT WILL PACK A PUNCH TEMPERATURE-WISE...AS HIGHS THURSDAY WILL STRUGGLE TO REACH THE LOWER 50S. LOWER 50S WILL BE COMMON ON FRIDAY AS WELL. THE POST FRONTAL AIRMASS WILL BE VERY DRY AS WELL...SO LOWS ARE LIKELY TO BE BELOW FREEZING AGAIN THURSDAY AND FRIDAY NIGHTS. && .FIRE WEATHER... VERY LOW RH AND 5 TO 10 KNOTS OF WIND WILL RESULT IN ELEVATED FIRE DANGER UNTIL SUNSET. RH RECOVERY WILL BE A LITTLE SLOWER TONIGHT...AND WINDS WILL NOT DIE COMPLETELY. RAIN WILL ARRIVE FROM WEST TO EAST DURING THE DAY SATURDAY. THE RAIN MAY NOT REACH THE PENNYRILE REGION UNTIL LATER IN THE AFTERNOON. AMOUNTS WILL BE AROUND ONE QUARTER INCH ON AVERAGE. && .AVIATION... SOME THICKENING AND LOWERING OF CLOUDS IS EXPECTED LATE TONIGHT AND SATURDAY MORNING. RAIN WILL REACH THE KCGI/KPAH AREAS IN THE MORNING...LIKELY BRINGING LOCAL MVFR CONDITIONS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...MY LONG TERM...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 353 AM CST FRI NOV 12 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 353 AM CST FRI NOV 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN ELEVATED FIRE DANGER CONTINUES ACROSS THE REGION TODAY DUE TO DUE TO EXTREMELY DRY VEGETATION...AND VERY LOW AFTERNOON RELATIVE HUMIDITIES IN THE 20S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE ON SATURDAY. HOWEVER...STRONG STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266703.